Texas, 2013

Drought in Texas, December 1 to 31, 2013

December 1 to 31, 2013 · NWS FWD · 7 events in 7 counties and zones

Only 7 of the 46 counties in the Fort Worth CWA experienced drought conditions in the month of December. All counties did improve throughout the month because of 2 to 4 inches of rain across the area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$11,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Only 7 of the 46 counties in the Fort Worth CWA experienced drought conditions in the month of December. All counties did improve throughout the month because of 2 to 4 inches of rain across the area. By the end of the month only Palo Pinto and Young counties remained in severe drought (D2).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 30, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Nov 30, 11:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1124 PM CST SAT NOV 30 2013

.AVIATION...
/06Z TAFS/

CHALLENGES CONTINUE TO BE THE VEERED LLJ AND FIGURING OUT TIMING AND
CATEGORY OF LOWERING CIGS BETWEEN MIDNIGHT AND DAYBREAK.

SOUTH WINDS 5-10 KTS ARE EXPECTED TO SLOWLY BECOME SSW BY MORNING
AT ALL TERMINALS. HAVE DELAYED ARRIVAL OF STRATUS BY AN HOUR OR
TWO FROM THE 00Z FORECAST DUE TO A CONTINUED/VEERED LLJ AND WINDS
IN THE BOUNDARY LAYER TO SETTLE DOWN AND ALLOW BETTER COOLING/SATURATION.

VFR CIGS POSSIBLE AROUND WACO BEFORE 09Z...THEN AFTERWARD SEEING
A QUICK INVASION OF MVFR GOING TO IFR CIGS AT ALL TERMINALS BY 12Z.
OCCASIONAL DROPS IN WIND SPEED TO LESS THAN 5 KTS SHOULD ALLOW FOR
AT LEAST MVFR VSBYS AROUND DAYBREAK THROUGH MID MORNING...BUT
CONFIDENCE IS NOT VERY HIGH ALL AROUND.

CIGS/VSBYS WILL IMPROVE TO VFR LATE MORNING/MIDDAY PERIOD WITH
WARMING AND INCREASING WINDS/MIXING. SHOULD SEE A SCATTERING OF
ANY STRATUS DECKS BY MID AFTERNOON ACROSS DFW TERMINALS WITH HIGH
LEVEL CIGS ABOVE 150. LOWER VFR SHOULD HANG AROUND WACO A TAD
LONGER THROUGH THE AFTERNOON HOURS BEFORE SCATTERING LATE.

SW WINDS 10 KTS OR LESS WILL GRADUALLY VEER AROUND TO WNW LESS BY
LATE EVENING SUNDAY...AS A WEAK FRONT MOVES IN WAKE OF A SHORTWAVE
PASSING OVERHEAD.

05/

&&

.UPDATE...
CURRENT FORECAST IS IN GOOD SHAPE AND NO MAJOR CHANGES ARE NEEDED
AT THIS TIME. CLOUD COVER WILL CONTINUE TO INCREASE THROUGH SUNDAY
MORNING WITH THE THICKEST AND MOST PERSISTENT CLOUD COVER
SPREADING NORTHEAST INTO THE ARKLATEX. A FAST MOVING WEAK UPPER
DISTURBANCE WILL SWING THROUGH THE PLAINS TOMORROW AND MAY HELP
TRIGGER A FEW SHOWERS ACROSS THE NORTHEAST COUNTIES ON THE LEADING
EDGE OF THE BETTER MOISTURE. OTHERWISE IT WILL BE QUIET WITH
CONTINUED WARMING TEMPERATURES INTO EARLY NEXT WEEK.

DUNN

&&

.PREV DISCUSSION... /ISSUED 334 PM CST SAT NOV 30 2013/
A LOW LEVEL WARM AIR ADVECTION PATTERN WILL CONTINUE ACROSS NORTH
TEXAS TONIGHT WITH THE RETURN OF STRATUS OVERNIGHT. LOWS TONIGHT
WILL RANGE FROM THE MIDDLE 40S IN THE NORTH TO THE MIDDLE 50S IN
THE SOUTH.

A SHORT WAVE TROUGH WILL TRANSLATE ACROSS THE CENTRAL AND SOUTHERN
PLAINS ON SUNDAY AND ALLOW A WEAK COLD FRONT TO CROSS THE RED
RIVER. ALTHOUGH MOISTURE WILL BE LIMITED AND GENERALLY CONFINED TO
THE LOWEST LEVELS OF THE ATMOSPHERE. A FEW SHOWERS/STORMS MAY
ACCOMPANY THE SHORT WAVE...MAINLY ACROSS THE NORTHEASTERN ZONES
WHERE MOISTURE AND INSTABILITY WILL BE THE MOST FAVORABLE.

DRIER AND SLIGHTLY COOLER AIR WILL MOVE INTO NORTH TEXAS SUNDAY
NIGHT AS WEAK SURFACE HIGH PRESSURE TEMPORARILY BUILDS INTO THE
REGION. BY MONDAY...THE FRONT WILL BEGIN TO LIFT NORTHWARD IN
RESPONSE TO A DEEPENING SURFACE TROUGH ACROSS THE CENTRAL HIGH
PLAINS. LOW LEVEL WARM AIR ADVECTION WILL QUICKLY INCREASE MONDAY
NIGHT AND TUESDAY AS THE SURFACE TROUGH CONTINUES TO DEEPEN AHEAD
OF A DEVELOPING LONG WAVE TROUGH ACROSS THE WESTERN UNITED STATES.

THE GFS AND THE ECMWF SOLUTIONS BEGIN TO DIFFER IN THE TUESDAY
NIGHT/WEDNESDAY TIME FRAME. THE GFS SOLUTION MOVES A PIECE OF
ENERGY EASTWARD ACROSS THE NORTHERN HIGH PLAINS AND GREAT LAKES
AND ALLOWS A COLD FRONT TO SLIDE SOUTHWARD THROUGH THE CENTRAL
PLAINS AND ACROSS NORTH TEXAS WEDNESDAY AFTERNOON/NIGHT. THE ECMWF
SOLUTION KEEPS THE WESTERN TROUGH MORE CONSOLIDATED AND DIGS IT
SOUTH...THUS KEEPING THE COLD FRONT NORTH OF THE REGION. WE WILL
SIDE CLOSER TO THE ECMWF SOLUTION BASED ON RECENT MODEL PERFORMANCE
WITH SIMILAR SYSTEMS. THEREFORE...WILL KEEP TEMPERATURES WARM ON
WEDNESDAY AND NOT BRING THE FRONT THROUGH NORTH TEXAS UNTIL
THURSDAY. WE WILL INCLUDE SOME WARM AIR ADVECTION SHOWERS IN THE
THE FORECAST WEDNESDAY NIGHT AND INCREASE RAIN/THUNDERSTORM
CHANCES WITH THE COLD FRONT ON THURSDAY. SOME POST FRONTAL RAIN IS
EXPECTED THURSDAY NIGHT AND FRIDAY AS THE UPPER TROUGH MOVES EAST
ACROSS THE REGION. TEMPERATURES FRIDAY MORNING SHOULD REMAIN ABOVE
32 DEGREES AND NO FREEZING RAIN OR WINTER PRECIPITATION IS
EXPECTED AT THIS TIME.

FRIDAY NIGHT AND SATURDAY WILL BE COLD WITH LOWS IN THE 20S AND
30S AND HIGHS FROM THE UPPER 30S TO THE MIDDLE 40S.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  50  68  45  68  48 /   0   0   0   0   5
WACO, TX              50  67  45  67  48 /   5   5   0   0   5
PARIS, TX             48  63  46  66  45 /   0  20   5   5   5
DENTON, TX            49  68  39  68  44 /   0   0   0   0   5
MCKINNEY, TX          48  66  42  65  43 /   0  10   0   0   5
DALLAS, TX            52  66  46  67  49 /   0  10   0   0   5
TERRELL, TX           51  65  46  67  47 /   0  20   0   0   5
CORSICANA, TX         52  65  48  68  50 /   0  10   0   0   5
TEMPLE, TX            52  68  46  72  49 /   5   5   0   0   5
MINERAL WELLS, TX     47  70  39  69  39 /   0   0   0   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/91
Hazardous weather outlook, Nov 30, 3:29 PM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
329 PM CST SAT NOV 30 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011245-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
329 PM CST SAT NOV 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EAST OF A SHERMAN
TO KAUFMAN AND ATHENS LINE ON SUNDAY AFTERNOON...AND AREAWIDE ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Hood

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Hood forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor the county began the month in severe drought (D2). Up to 4 inches of rain fell throughout the month and by the end of the month, the county was no longer in severe drought.

Drought, Jack

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Jack forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor the county began the month in severe drought (D2). Up to 3 inches of rain fell throughout the month and by the end of the month, the county was no longer in severe drought.

Drought, Johnson

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Johnson forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor the county began the month in severe drought (D2). Up to 3 inches of rain fell throughout the month and by the end of the month, the county was no longer in severe drought.

Drought, Somervell

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Somervell forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor the county began the month in severe drought (D2). Up to 3 inches of rain fell throughout the month and by the end of the month, the county was no longer in severe drought.

Drought, Palo Pinto

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Palo Pinto forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor the county began the month in extreme drought (D3). Up to 3 inches of rain fell throughout the month and by the end of the month, the county was upgraded to severe drought (D2).

Drought, Young

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Young forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor the county began the month in extreme drought (D3). Up to 3 inches of rain fell throughout the month and by the end of the month, the county was upgraded to severe drought (D2).

Drought, Stephens

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Stephens forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor the county began the month in severe drought (D2). Up to 3 inches of rain fell throughout the month and by the end of the month, the county was no longer in severe drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484161, 484162, 484163, 484164, 484165, 484166, 484167.